Factors associated with seizure development after bupropion overdose: a review of the toxicology investigators consortium

on behalf of the Toxicology Investigators Consortium (ToxIC)

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Bupropion is an aminoketone antidepressant. A major concern in bupropion toxicity is seizure activity, which can occur up to 24 h from ingestion. It is difficult to predict which patients will have seizures. The purpose of this study is to identify clinical features associate with seizure after bupropion overdose. Methods: We searched the Toxicology Investigators Consortium registry for a cases of poisoning by bupropion between January 1, 2014 and January 1, 2017 in patients aged 13–65. Demographic variables and clinical features were compared between patients who did and did not experience a seizure and presented as unadjusted odds ratios (OR). Multivariable logistic regression was used to calculate adjusted odds ratios (aOR) between clinical features and seizures. Results: There were 256 cases of bupropion overdose remaining after inclusion/exclusion criteria were applied. Clinical features associated with seizure were QTc >500 (OR = 3.4, 95% CI: 1.3–8.8, p = 0.012), tachycardia (p > 140) (OR = 1.9, 95% CI: 1–3.561, p = 0.05), and age 13–18 years (2.4, 95% CI: 1.3–4.3, p = 0.005). The mean QTc value for patients experiencing a seizure was 482 ms (N = 95 IQR: 59 ms) versus 454 ms (N = 103, IQR: 43) in patients who did not experience seizure, however, it was not possible to identify a QTc cutoff with sensitivity or specificity to predict seizures. Conclusion: Based on our analysis of data from the ToxIC registry, age (13–18), tachycardia (p > 140) and QTc >500 ms are associated with seizures in bupropion overdose; however, a specific QTc value may not be a useful predictor of seizures.

Original languageEnglish (US)
JournalClinical Toxicology
DOIs
StateAccepted/In press - 2021

Keywords

  • Bupropion
  • Clinical Features
  • Overdose
  • Predictors
  • Seizures

ASJC Scopus subject areas

  • Toxicology

Fingerprint

Dive into the research topics of 'Factors associated with seizure development after bupropion overdose: a review of the toxicology investigators consortium'. Together they form a unique fingerprint.

Cite this